Louisiana, 2003Flash Flooding in Louisiana, February 21, 2003
February 21, 2003 · NWS JAN · 4 events in 3 counties and zones
4 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 21, 2:30 PM CST, 3 hours 30 minutes earlier.
Area forecast discussion, Feb 21, 2:30 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
225 PM CST FRI FEB 21 2002
FORECAST CHALLENGES THIS PACKAGE:
SEVERE WEATHER...ADDITIONAL HEAVY RAIN AND TIMING END OF RAINFALL
CURRENTLY...MDT TO HVY RAINFALL LIFTING SLOWLY NORTHWARD OVER THE
REGION. GROUND IS QUITE SATURATED AND ADDITIONAL RAINFALL WILL
CONTINUE TO AGGRAVATE THE FLOOD THREAT. TEMPS HAVE HELD IN THE 50S
AND LOWER 60S FOR MOST OF THE DAY. SFC ANALYSIS DEPICTS A WARM FRONT
EXTENDING FROM A DEEPENING LOW PRESSURE CENTER OVER SE TX THRU S LA
AND IS BEING MORPHED BY ONGOING CONVECTION. IT IS THIS
BOUNDARY...ALONG WITH THE DEEPENING LOW AND COLD FRONT IN TX...THAT
WILL BE THE PRIMARY FORECAST PROBLEM OVER THE NEXT 12 TO 24 HRS.
MODEL GUIDANCE INITIALED FAIRLY WELL THIS MORNING...ALTHOUGH ISSUES
EXIST WITH RESPECT TO THE UNDERESTIMATING INSTABILITY FIELDS DUE
ONGOING CONVECTION. WILL CONTINUE TO LEAN TOWARD THE UKMET/ETA MODEL
FOR THE PARTICULARS.
TONIGHT...QUESTIONS STILL EXIST CONCERNING JUST HOW FAR NORTH THE
SFC WARM FRONT WILL MOVE. CONVECTION CONTINUES TO LOCK THE FRONT
OVER SOUTH CENTRAL AND SE LA. THE SFC LOW OVER SE TX CONTINUES TO
DEEPEN AT A STEADY PACE AND THE PORTION OF THE WARM FRONT OVER SE LA
HAS MADE MOVEMENT NORTHWARD IN RESPONSE TO INCREASED SOUTHERLY FLOW.
THE 500MB SHORTWAVE CONTINUES TO DIG INTO S TX AND THE UPPER LEVEL
DYNAMICS ARE GEARING UP. GUIDANCE CONTINUES TO SUGGEST A LLJ
STRENGTHENING TO NEAR 60 KT AND A 110 KT ULJ WITH DIFFLUENT FLOW AT
JET LEVEL. STRONG SOUTHERLY FLOW AT THE SFC...AS WELL AS IN THE
LOWEST 200 MB OF THE ATMOSPHERE...IN ADVANCE OF THE DEEPENING LOW
SHOULD BE ENOUGH TO FORCE THE SFC WARM FRONT TO THE NORTH. JUST HOW
FAR NORTH REMAINS UNCERTAIN AS THE COLD POOL IS STAUNCH. BEST
GUESS...THE I-20 CORRIDOR.
NEVERTHELESS...EXPECT A STRONG SQUALL LINE TO FORM OVER LA AND
RAPIDLY PUSH EASTWARD THIS EVENING INTO THE OVERNIGHT HOURS...AS
SHEAR BECOMES MORE UNIDIRECTIONAL. PRIMARY THREAT WILL BE HIGH WINDS
AND LARGE HAIL WITH ISOLATED TORNADOES. COMPOUNDING THE SITUATION
WILL BE HEAVY RAIN. ANOTHER 2 TO 3 INCHES IS EXPECTED TO FALL...WITH
ISOLATED HIGHER AMOUNTS. WITH THE SOIL SATURATED...IT WILL NOT TAKE
MUCH TO AGGRAVATE THE FLASH FLOODING THREAT.
****FURTHER COMPOUNDING THE SITUATION WILL BE THE FACT THAT ALL
THESE FEATURES WILL BE MOST PROMINENT AFTER DARK.****
SATURDAY AND SUNDAY...CURRENT FORECAST PACKAGE HANDLING THE ENDING
OF PRECIP WELL. TEMPS WILL BE TRICKY WITH CLOUD COVER AND NORTHERLY
FLOW IN PLACE. EXPECT PARTIAL CLEARING AFTER DARK. NEXT DISTURBANCE
QUICKLY MOVES INTO REGION BY SUNDAY EVENING. WILL INCREASE CHANCE OF
RAIN IN NORTHERN AND CENTRAL PORTIONS OF CWA...BUT IT LOOKS TO BE
NOTHING MORE THAN LIGHT RAIN AT THIS TIME.
IN THE EXTENDED...NOT A GREAT DEAL OF CHANGE FOR THE EXTENDED THIS
PACKAGE. GFS MORE IN LINE WITH EURO AND UKMET TODAY PUSHING CANADIAN
HIGH PRESSURE INTO CENTRAL US EARLY IN THE WEEK AND SHIFTING IT
NORTH AND EASTWARD BY MIDWEEK. IN ESSENCE...EXPECT A SHORT
DURATION...GLANCING SHOT OF COLD AIR PRIMARILY AFFECTING HIGH TEMPS.
WILL WARM HIGHS AND LOWS FOR MON THRU WED MORNING JUST BELOW MEX MOS
GUIDANCE. LOW TEMPS WILL LIKELY BE 5 TO 7 DEGREES BELOW NORMAL WHILE
HIGHS WILL BE NEAR 10 DEGREES BELOW NORMAL. GFS CONTINUES TO
INDICATE A CHANCE OF LIGHT RAIN EARLY TUES AS A WEAK...INVERTED
TROUGH PASSES THROUGH THE REGION. WILL HOLD OFF MENTIONING IN ZONES
AS GFS APPEARS TOO LIBERAL WITH THE QPF.
MIDWEEK WARMUP STILL LOOKS ON TRACK AS ENERGETIC UPPER LEVEL PATTERN
SENDS ANOTHER DISTURBANCE TOWARD THE LOWER MS RIVER VALLEY. EXPECT
TEMPS TO BE ABOVE NORMAL ON THUR AHEAD OF THIS DISTURBANCE. WILL
INCLUDE CHANCE OF TSRA WITH FROPA EXPECTED THUR AND WILL INTRODUCE
FRI AS DRY WITH NEAR NORMAL TEMPS.
PRELIM NUMBERS...
JAN 51/60/41/65/43 +5-
MEI 53/60/41/65/44 +7-
.JAN...
AR...FLOOD WATCH THROUGH TONIGHT ALL ZONES
LA...FLOOD WATCH THROUGH TONIGHT ALL ZONES
MS...FLOOD WATCH THROUGH TONIGHT ALL ZONES
GAGAN
Hazardous weather outlook, Feb 21, 1:12 PM CST, 4 hours 48 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
221200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
112 PM CST FRI FEB 21 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS
.DAY ONE...TODAY AND TONIGHT...
...THUNDERSTORMS...
A STRONG AND COMPLEX STORM SYSTEM WILL CONTINUE TO DEVELOP TODAY
AND BRING THE CHANCE OF THUNDERSTORMS...SEVERE WEATHER AND
FLOODING TO THE REGION. THIS SYSTEM WILL DEVELOP A SURFACE LOW
OVER SOUTHEAST TEXAS...THIS LOW WILL RAPIDLY INTENSIFY AS IT
MOVES NORTH EASTWARD TOWARDS THE MISSISSIPPI DELTA. AS THIS LOW
INTENSIFIES...A WARM FRONT WILL SURGE NORTHWARD AND ALLOW FOR A
GOOD PORTION OF THE AREA TO BE LOCATED IN THE MOIST AND UNSTABLE
SECTOR OF THIS SYSTEM THIS EVENING AND OVERNIGHT.
THE HIGHEST PROBABILITY OF SEVERE WEATHER...IN THE FORM OF
DAMAGING WINDS TO 70 MPH...LARGE HAIL AND TORNADOES...WILL OCCUR
ALONG AND SOUTH OF HIGHWAY 84. THE SECOND AREA...WILL BE LOCATED
NORTH OF HIGHWAY 84...BUT SOUTH OF A LINE FROM RAYVILLE LOUISIANA
TO YAZOO CITY TO STARKVILLE MISSISSIPPI. THIS AREA WILL HAVE A
GOOD CHANCE OF SEEING DAMAGIN WINDS TO 70 MPH AND LARGE HAIL.
ISOLATED TORNADOES WILL BE POSSIBLE...BUT NOT HAVE THE HIGH
POTENTIAL AS THE SOUTHERN AREA HAS. THE THIRD AREA WILL BE
LOCATED NORTH OF A LINE FROM RAYVILLE LOUISIANA TO YAZOO CITY TO
STARKVILLE MISSISSIPPI. THIS AREA WILL HAVE A CHANCE OF SEEING
DAMAGING WINDS AND HAIL.
...FLOODING...
PERIODS OF HEAVY RAINFALL WILL CONTINUE TO BE POSSIBLE FOR THE
REST OF THIS AFTERNOON THROUGH THE OVERNIGHT HOURS. THROUGH 7
PM...AREAS SOUTH OF I-20 WILL HAVE THE HIGHEST POTENTIAL FOR
FLOODING...WITH THE ENTIRE AREA BEING EFFECTED THROUGH THE
OVERNIGHT HOURS. A GOOD PORTION OF THE AREA HAS ALREADY SEE 3 TO
5 INCHES OF RAIN...ALONG WITH A FEW LOCATIONS HAVING FLOODING
PROBLEMS. THROUGH THE NEXT 12 HOURS...AN ADDITIONAL 2 TO 4 INCHES
WILL BE POSSIBLE AND FLOODING MAY BECOME SIGNIFICANT. STAY
INFORMED OF THE LATEST WARNINGS AND FORECASTS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
...DAYS TWO AND THREE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
...DAYS FOUR THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH WEDNESDAY.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF HAM RADIO OPERATORS...EMERGENCY MANAGEMENT
PERSONNEL AND STORM SPOTTERS...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEEDED LATER THIS AFTERNOON AND OVERNIGHT.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Feb 21, 12:26 PM CST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1226 PM CST FRI FEB 21 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1220 PM 3S LITTLE SPRINGS MS FLOODING
02/21/03 FRANKLIN MS STREET FLOODING. PERSONS
DROVE CAR INTO A FLOODED
AREA (RIVER ROAD).
REPORTED BY FRANKLIN MS
COUNTY SHERIFFS OFFICE.Local storm report, Feb 21, 2:43 PM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
243 PM CST FRI FEB 21 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 PM 1S BUDE MS FLOODING
02/21/03 FRANKLIN WATER COVERING RIVER
ROAD. REPORTED BY
FRANKLIN COUNTY 911.
0220 PM MS FLOODING
02/21/03 LINCOLN NUMEROUS COUNTY ROADS
EXPERIENCING FLOODING ON
SOUTH SIDE OF COUNTY.
REPORTED BY LINCOLN
COUNTY EMA.
0200 PM BROOKHAVEN MS FLOODING
02/21/03 LINCOLN WATER GOING INTO HOUSE ON
LIPSEY STREET. REPORTED
BY POLICE.Local storm report, Feb 21, 3:58 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
358 PM CST FRI FEB 21 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM MOUNT OLIVE MS FLOODING
02/21/03 COVINGTON WATER COMING OVER BRIDGE
ON COTTON ST. ROADWAY IS
WASHED OUT ON CALHOUN RD.
CREEK IS ALMOST TO RD ON
35. REPORTED BY POLICE.Local storm report, Feb 21, 5:56 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
556 PM CST FRI FEB 21 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM HAZLEHURST MS FLOODING
02/21/03 COPIAH WATER OVER GEORGETOWN
STREET. REPORTED BY
COPIAH COUNTY SHERIFFS
OFFICE.
0433 PM OAK VALE MS FLOODING
02/21/03 LAWRENCE WATER OVER THE ROADS.
REPORTED BY LAWRENCE
COUNTY SHERIFFS OFFICE.
0500 PM MOUNT OLIVE MS FLOODING
02/21/03 COVINGTON ARBO RD,MOONEY RD,
STATION CREEK RD, AND
GEORGE SPEED RD CLOSED
BETWEEN MT OLIVE AND
COLLINS. REPORTED BY
COVINGTON COUNTY EMA.
0530 PM MENDENHALL MS FLOODING
02/21/03 SIMPSON FLINT ROAD CLOSED DUE TO
FLOODING FROM WEATHERSBY
CREEK. REPORTED BY
SIMPSON COUNTY SHERIFFS
OFFICE.
0530 PM COUNTYWIDE MS FLOODING
02/21/03 JONES WATER OVER BRIDGES ON
COUNTY ROADS. REPORTED BY
JONES COUNTY SHERIFFS
OFFICE.Flash Flood, Morehouse
- When
- February 21, 6:00 PM CST to 8:00 PM CST
- Where
- Morehouse County, Countywide
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.820, -91.802 (the zone’s center; the record gives no point)
Heavy rains caused water to cover several roads across the parish. The resulting high water caused a few roads in the parish to be closed.
Flash Flood, Franklin
- When
- February 21, 7:45 PM CST to 9:00 PM CST
- Where
- Franklin County, Countywide
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.133, -91.674 (the zone’s center; the record gives no point)
Heavy rains caused standing water on several rural roads across the county.
Flash Flood, Tensas
- When
- February 21, 7:55 PM CST to 10:30 PM CST
- Where
- Tensas County, Waterproof
- Property damage
- $1,000
- Reported by
- UNKNOWN
- Coordinates
- 32.002, -91.340 (the zone’s center; the record gives no point)
Heavy rains caused a portion of a street in Waterproof to flood. The flooded street was state road 3209 near US Highway 65.
Flash Flood, Tensas
- When
- February 21, 9:00 PM CST to 10:30 PM CST
- Where
- Tensas County, Waterproof
- Property damage
- $1,000
- Reported by
- UNKNOWN
- Coordinates
- 32.002, -91.340 (the zone’s center; the record gives no point)
Heavy rains caused Guthrie and Bethel Courts to flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Florida, February 21, 2003$2.0 million · 90 kt wind · 1 event
- Flash Flooding and Hail in Mississippi, February 21 to 23, 2003$214,000 · 1 in hail · 36 events
- Flash Flood in Louisiana, February 21, 2003$250,000 · 1 event
- Hail in Texas, February 21, 2003$74,000 · 1.75 in hail · 13 events
- Damaging Wind in Guam, February 21 to 22, 2003$125,000 · 1 event
- Flash Flood in Louisiana, February 21, 2003$75,000 · 1 event
- Flooding in Tennessee, February 21 to 23, 200340 events
- Flash Flooding in Texas, February 21, 2003$50,000 · 6 events
- Flood in Louisiana, February 21, 2003$50,000 · 1 event
- Flash Flood in Texas, February 21, 2003$25,000 · 1 event
- Flood in Louisiana, February 21, 2003$25,000 · 1 event
- Flash Flood in Louisiana, February 21, 2003$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342478, 5342479, 5342577, 5342578.